Tornadoes · United States · Texas · 2024

EF1 tornado, Joy to Bluegrove, Texas, May 25, 2024

From Joy to Bluegrove, this EF1 tornado ran 3.4 miles across Clay County on May 25, 2024, touching down at 5:33 PM CDT and reaching 100 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2024
Touchdown
5:33 PM CDT (22:33 UTC)
Lifted
5:41 PM CDT (22:41 UTC)
On the ground
8 minutes
Path length
3.4 miles (5.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Clay County
Touchdown point
33.632, -98.341
Lift-off point
33.654, -98.287
Record number
2405251633-01

The damage survey

6 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma. The combination of strong dynamics/kinematics, locally extreme instability (objective analysis depiction >6000 J/kg CAPE) and unseasonably rich low-level moisture was sufficient for significant supercell thunderstorms. An initial round of supercells developed across portions of western-north Texas and eventually spread into portions of southwestern and southern Oklahoma through the evening. All severe hazards, including multiple tornadoes, were observed with the most robust and longest-sustaining storms.

The Windthorst Tornado moved from Archer County into Clay County northeast of Windthorst. The tornado shifted east-northeast and then east after it moved into Clay County. Tree damage was observed soon after it moved into Clay County. A house received some shingle damage and a barn suffered significant roof damage as the tornado approached Conrady Road. The tornado continued east with no additional damage noted before dissipating.

This tornado was observed by storm spotters and chasers including off-duty NWS meteorologists. Trees were snapped along FM-1883 west of the community of Deer Creek. Otherwise the specific path was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS OUN issued a tornado warning for this county at 22:15 UTC, 18 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a tornado watch, issued at 20:28 UTC and running to 02:54 UTC.

Issued (UTC)ExpiredProductOffice
20:28 UTC02:54 UTCTornado WatchOUN
21:25 UTC22:15 UTCSevere Thunderstorm WarningOUN
21:31 UTC22:00 UTCSevere Thunderstorm WarningOUN
21:41 UTC22:30 UTCTornado WarningOUN
21:57 UTC22:45 UTCSevere Thunderstorm WarningOUN
21:59 UTC22:45 UTCSevere Thunderstorm WarningOUN
22:13 UTC22:45 UTCSevere Thunderstorm WarningOUN
22:15 UTC23:00 UTCTornado WarningOUN
22:37 UTC23:15 UTCSevere Thunderstorm WarningOUN
22:55 UTC23:30 UTCTornado WarningOUN
23:04 UTC23:45 UTCSevere Thunderstorm WarningOUN
23:29 UTC23:36 UTCSevere Thunderstorm WarningOUN
00:16 UTC01:00 UTCSevere Thunderstorm WarningOUN
00:50 UTC01:30 UTCSevere Thunderstorm WarningOUN
00:51 UTC01:30 UTCSevere Thunderstorm WarningOUN
01:25 UTC02:15 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 25, 2:28 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 25, 2:28 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
228 PM CDT Sat May 25 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 218 PM CDT Sat May 25 2024

A Moderate severe risk will remain through much of our Oklahoma CWA
to an Enhanced risk across our Texas CWA through midnight with the
potential of severe storms rapidly growing to supercells initiating
east of an approaching dryline and Pacific-based cold front.
Increasing moisture will continue to destabilize the warm sector
which includes our entire CWA while strong mixing off the surface
may erode a weak cap as a low-level jet will be strengthening
overnight.  Steepening mid-level lapse rates will result in strong
to extreme Mixed Layer CAPE values.  The strong instability along
with strong shear could start convective initiation later this
afternoon into the evening hours with supercells producing very
large hail while DCAPE values in excess of 1500 J/kg could produce
over 80 mph downburst winds as well as a risk for tornados. Should
it develop, it would be fairly fast moving across our CWA and
exiting after midnight as the surface boundaries (dryline/cold
front) start pushing in from the west. Expecting Sunday to be dry.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 218 PM CDT Sat May 25 2024

We are still expected to stay dry next week Monday but the forecast
becomes "wetter" from Tuesday on with increasing storm probabilities
through the latter half of next week.  Although sunny and
unseasonably warmer (upper 80s to lower 90s) but less humid on
Monday, increasing afternoon cloud cover will be cooling
temperatures to more seasonably average as next week progresses.
However, could still feel muggy if the moister ECMWF solution is
correct.

Models in agreement with an upper ridge building over the western
U.S. returning the Southern Plains to a northwest flow pattern
expelling a series of shortwaves resulting in MCS activity coming
down from the Central & Southern High Plains.  As a result, will
maintain POPs for elevated storms from this complex every
evening/night starting Tuesday.  Down in the lower levels, models
also in agreement with increasing moisture transport reforming a
dryline lee of the Colorado/New Mexico Rockies with each daytime
punch only making it to the New Mexico/Texas state lines.  Models do
differ with the strength of the moisture return and instability into
our area with the ECMWF more aggressive and unstable advecting upper
60s dew points by Wednesday along with a warm front lifting into our
area on Friday.  Meanwhile, moisture advection is slightly weaker
(lower 60s dew points) with a less defined warm front passage with
the GFS solution. Without the potential of a surface boundary until
the end of the week, both models in agreement with moisture ascent
seen in the isentropic fields from the lower through mid-levels for
warm advection rain showers although may stay capped for any surface
based convection.  Thursday night/Fridays convection could be more
widespread with a stronger vort-max coming through over a lifting
warm front.  As far as severe, the overall "moister" ECMWF would
suggest a few strong storms with up to 1500 J/kg of MUCAPE although
shear would be very weak for any severe organization. Long range
models deviate at the end of this week with the handling of a large
amplitude trough digging through this weekend as per the ECMWF with
more of a short wave with the GFS solution.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sat May 25 2024

Mainly VFR conditions this afternoon outside of near the Red river
where some lingering MVFR ceilings will linger into the afternoon
hours. Otherwise gusty south/southeast winds will also develop
during the afternoon hours. Some convection is expected to develop
across the west and move east across the area this evening. LLWS
will also occur overnight as the LLJ strengthens to near 50kts.
Some MVFR ceilings may redevelop late tonight into Sunday morning,
but should be short-lived as surface winds veer ahead of a cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  61  87 /  40   0   0   0
Hobart OK         64  94  60  92 /  20   0   0   0
Wichita Falls TX  72  97  63  92 /  30   0   0   0
Gage OK           60  89  54  91 /  10   0   0   0
Ponca City OK     68  88  58  86 /  60   0   0   0
Durant OK         72  94  65  89 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...30
Hazardous weather outlook, May 25, 2:52 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
252 PM CDT Sat May 25 2024

OKZ004>048-050>052-TXZ083>090-262000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
252 PM CDT Sat May 25 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Severe thunderstorms will be possible this afternoon through the
evening hours with supercells that could produce up to softball
size hail and up to 80 mph or higher downburst wind gusts. Long
track tornadoes will also be possible anywhere in the risk area.
All of our area is within a risk for severe storms with the
highest risk area across northern through central and southwest
Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across our
entire area should prepare for severe weather operations through
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms chances will return on Tuesday and every day and
night through Friday. A few of these storms could become strong to
low-end severe.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 25, 5:03 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
503 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             5 SSE Cloud Chief       35.19N 98.82W
05/25/2024  E1.00 Inch       Washita            OK   Trained Spotter

            Spotter reported between Rocky and 152,
            north of Mountain View. Location estimated
            based on radar.

&&

JH
Local storm report, May 25, 5:11 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
511 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             Windthorst              33.58N 98.44W
05/25/2024  E1.75 Inch       Archer             TX   Public

            time estimated based on radar.

&&

JH
Local storm report, May 25, 5:25 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
525 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             3 W Colony              35.36N 98.73W
05/25/2024  E2.50 Inch       Washita            OK   Emergency Mngr

            Report on Hwy 54, 10 miles south of
            Weatherford; time estimated based on radar.

&&

JH
Local storm report, May 25, 5:27 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
527 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             4 W Stecker             34.95N 98.39W
05/25/2024  E1.00 Inch       Caddo              OK   Public

            Report from mPING; time estimated based on
            radar.

&&

JH
Local storm report, May 25, 5:30 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
530 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             4 E Arnett              36.14N 99.71W
05/25/2024  E1.75 Inch       Ellis              OK   Public

            Report from mPING; time estimated based on
            radar.

&&

JH
Local storm report, May 25, 5:33 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Gst     4 WSW Weatherford       35.51N 98.77W
05/25/2024  M63 MPH          Custer             OK   Mesonet

&&

JH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

10.6 hours before the tornado, 131 km from the path. May 25, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2118 joules per kilogram, CIN -126, lifted condensation level 947 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-126 J/kg
Surface CAPE
900 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

1.4 hours after it, 131 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4676 joules per kilogram, CIN -6, lifted condensation level 1022 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4676 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
5028 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
8.6
Supercell composite
28.4
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The radar

The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the touchdown began at 22:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:02 UTCHAIL 1.75WindthorstArcher, TXtime estimated based on radar.
22:16 UTCTORNADO1 Ene WindthorstArcher, TXTornado observed near Windthorst, starting at 516 PM and lasting until approximately 525PM.
22:37 UTCTORNADO5 Wsw BluegroveClay, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 25, 2024

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 254:59 PM EDTEF0Beaver, PA0.130$10,000
May 255:16 PM CDTEF1Archer, TX3.4200$20,000
May 255:42 PM CDTEF2Eastland, TX2.570$100,000
May 256:14 PM CDTEF1Woodward, OK2.650$40,000
May 256:29 PM CDTUnratedMajor, OK3.4200
May 257:15 PM CDTEF0Barber, KS1.31
May 257:29 PM CDTEF2Harper, KS6.7100
May 257:54 PM CDTUnratedLove, OK0.330
May 258:06 PM CDTUnratedLove, OK0.550
May 259:39 PM CDTEF3Valley View tornado, TX47.31,400780$19 million
May 2510:46 PM CDTEF1Denton, TX1.4800$1.0 million
May 2511:19 PM CDTEF3Claremore–Pryor tornado, OK23.92,000223$45 million
May 2511:20 PM CDTEF1Collin, TX8.3800$10,000
May 2511:23 PM CDTEF3Collin, TX0.7175$1.2 million
May 2512:07 AM CDTEF1Mayes, OK6.12,000$1.0 million
May 2512:15 AM CDTEF1Hunt, TX1.150$50,000
May 2512:25 AM CDTEF1Mayes, OK2.4300$3.8 million
May 2512:36 AM CDTEF1Delaware, OK1.8650
May 2512:59 AM CDTEF3Decatur tornado, Oklahoma and Arkansas7.93,2002$6.2 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.